Texas, 2014

Winter Storm in Texas, February 2, 2014

February 2, 2014 · NWS SJT · 12 events in 8 counties and zones

A strong upper level disturbance interacted with cold arctic air, bringing a mix of sleet, snow and freezing rain along and north of Interstate 20 or the Big Country. Travel conditions became very hazardous where areas of heavy snow and sleet accumulations fell.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance interacted with cold arctic air, bringing a mix of sleet, snow and freezing rain along and north of Interstate 20 or the Big Country. Travel conditions became very hazardous where areas of heavy snow and sleet accumulations fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 1, 11:12 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Feb 1, 11:12 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1112 PM CST SAT FEB 1 2014

.AVIATION...
/06Z TAFS/

MVFR ceilings have moved into KABI, KSJT and KBBD late this evening,
and I expect all sites to become MVFR by 08z. Brief IFR ceilings
will be possible, mainly after 12z. An upper level storm system will
approach from the west, increasing precipitation across the region
beginning between 09z and 12z. This will initially begin as freezing
rain at KABI, then transition to a freezing rain/sleet mix by mid
morning. Some snow may also mix in at KABI by late morning. Farther
south at KSJT and KBBD, I expect all liquid initially, with a
transition to light freezing rain/drizzle between 13z and 16z. At
this time, all liquid precipitation is forecast for KSOA and KJCT.
All precipitation will gradually come to and end from west to east
Sunday afternoon. North winds of 12 to 18 knots, will decrease to 8
to 12 knots by mid afternoon Sunday.

Daniels

&&

.PREV DISCUSSION... /ISSUED 931 PM CST SAT FEB 1 2014/

DISCUSSION...
..Will expand the Winter Storm Warning south into Nolan, Taylor,
and Callahan Counties...

New model data continues to show accumulating sleet and snow along
and just south of the Interstate 20 corridor late tonight into
Sunday, and the latest NAM guidance (which has been warmest), came
in colder at and just above the surface in its latest run,
continuing to trend toward a colder near-surface solution. Model
soundings for Sunday also show this, while also maintaining a
healthy warm layer around 800mb suggesting that sleet may by the
main mode of precipitation for a period while mixing with freezing
rain at times, before turning over to light snow during the
afternoon hours. So, the main accumulating precipitation along the
I-20 corridor may be sleet with periods of light freezing rain,
eventually turning more to snow mixed with sleet during the
afternoon. Farther north, the warm layer will be eroded faster,
leading to a faster changeover to snow, which was already
reflected in the grids. Farther south, will hold onto the Advisory
for now, as although this run is colder bringing a faster
changeover to wintry precipitation, the amounts are still expected
to be quite a bit less for areas around San Angelo, Ballinger,
Brady, Coleman, and Brownwood, so the Advisory should still cover
the impacts in these areas. Will have the updated WSW out
shortly. 20

PREV DISCUSSION... /ISSUED 526 PM CST SAT FEB 1 2014/

AVIATION...
/00Z TAFS/

Stratus has been persistent at KABI this afternoon, and I expect the
stratus to linger through the evening hours, continuing the MVFR
ceilings. With the approach of an upper level storm system, stratus
will expand at all TAF sites between 06z and 08z, resulting in MVFR
ceilings. In addition, precipitation is forecast to develop early
Sunday morning, with the best chance at KABI. The precipitation is
forecast to fall as a mix of freezing rain and sleet at KABI. At
KSJT and KBBD, all rain is forecast initially, with a transition to
FZRA/FZDZ between 14z and 16z. Farther south, all rain is expected
at this time. Some snow will also be possible at KABI by late
morning/early afternoon. Precipitation will end from west to east
during the late afternoon/early evening. North winds of 12 to 18
knots will decrease to 8 to 12 knots by late Sunday afternoon.

Daniels

PREV DISCUSSION... /ISSUED 359 PM CST SAT FEB 1 2014/

SHORT TERM...
(Tonight and Sunday)

The primary forecast concern is with the upcoming winter weather
event and associated impacts. This is expected to be a high impact
event for the northern part of our area...north of Interstate 20.

We have issued a Winter Storm Warning for the counties along and
north of a Roby to Anson to Albany line. A Winter Weather Advisory
encompasses the area from Interstate 20 corridor south to the
counties along a Mertzon-San Angelo-Brownwood line.

The Winter Storm Warning and Winter Weather Advisory are both in
effect from Midnight to 6 PM Sunday.

The area along the I-20 corridor will bear close monitoring...
where the Winter Weather Advisory may need to be upgraded to a
Winter Storm Warning as new model data becomes available.

A stationary front at mid-afternoon extends from Midland/Odessa to
just south of Mertzon and Brady, to just north of Colorado Bend
State Park in southeastern San Saba County. Temperatures behind this
front are are much cooler and in the 40s across our northern
counties...while readings are in the mid 70s south of this front.

This front will get a reinforcing push to the south early tonight,
and should be along or just south of the Interstate 10 corridor by
Midnight. A vigorous upper shortwave trough entering the southwestern
U.S. and far northern Mexico will lift out across West Central Texas
on Sunday.

Deepening moisture profiles and favorable lift with the approaching
shortwave trough will result in precipitation development after
Midnight across our area (northwest of a Throckmorton to Sterling
City line). The precipitation area will expand south and east,
covering most of our northern and central counties early Sunday
morning. Mixed precipitation will continue through much of the day
Sunday, but will be tapering off from the west by mid to late
afternoon.

Forecast temperature profiles indicate rain initially, becoming
freezing rain where surface temperatures drop to or below freezing
overnight. Expect the freeing line to be near or just north of a San
Angelo to Coleman line by 11-12Z Sunday. Cold air will deepen across
the northern third of our area, and this expected to result in a
transition to freezing rain and sleet across the Big Country (area
from I-20 northward) between 6 and 9 AM, with snow mixing in across
our far northern counties. From late morning into the afternoon...
some sleet may mix with intermittent freezing rain across the area
from Sterling City to Ballinger to Brownwood, with light freezing
rain farther south to San Angelo and Mertzon. From I-20 north, a mix
of sleet and snow is expected, becoming mostly or all snow.

The models today have trended a little higher with QPF, and this
trend bears watching with incoming model data. Expectations at this
time are for snow accumulations 1-3 inches across the Big Country
north of I-20, for ice from freezing rain in the range of one to
two tenths of an inch, and glaze from sleet accumulations of less
than one half inch. The worst combination of these conditions is
expected across the Winter Storm Warning area, where temperatures
will be several degrees below freezing on Sunday. Farther south to
the San Angelo to Brownwood areas, temperatures are expected to hover
around or just below the freezing mark. It is worth noting that
locally higher winter precipitation amounts are possible where
mesoscale banding sets up...and also if elevated convection
develops. Mid-level lapse rates are forecast to steepen sufficiently
to support the possibility for some elevated convection overnight
into Sunday.

Further revisions to the forecast may be needed as this event draws
closer.

LONG TERM...
(Sunday night through Saturday)

Did not make any wholesale changes to the extended period at this
time due to the potential high impact event the next 24 hours.

Precipitation will end across the area late Sunday with dry and
colder conditions Sunday night. Should hold onto some cloud cover
Sunday night but given the cold ridge in place and potential ice and
snow cover across mainly northern sections, temperatures should fall
into the upper teens across the Big Country. Areas south of I-20
will be a bit warmer with lows in the low to mid 20s. Monday will be
dry with a fairly tight temperature gradient during the day. Highs
will range from mainly the 30s across the Big Country, to near 50
along the I-10 corridor.

The next chance for precipitation will be Monday night and early
Tuesday as an upper trough approaches from the west. Expecting
mainly light rainfall with the best potential across northern and
eastern counties. There could be a brief period of freezing rain
early Tuesday morning generally north of a Sweetwater to Albany line
as temperatures dip to near freezing towards daybreak. Temperatures
are expected to rebound by Tuesday afternoon however, as breezy west
winds develop ahead of yet another strong cold front for Tuesday
night. A strong surface ridge builds into the area Wednesday into
Thursday with below normal temperatures through the period. In fact,
highs on Thursday are not expected to get out of the 30s. To
complicate matters, models show another upper level trough affecting
the area with the threat for more winter precipitation Thursday
night into Friday. Will continue to mention a mixed bag of
precipitation with this package. Still too early to determine
impacts or precipitation amounts but this system will need to be
monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 27  28  19  39  34 /  60  80  10  10  40
San Angelo 	 32  34  22  49  36 /  20  60  10  10  20
Junction 	 38  39  26  54  36 /  20  40  10  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 6 PM CST Sunday FOR THE FOLLOWING
ZONES: Callahan...Fisher...Haskell...Jones...Nolan...
Shackelford...Taylor...Throckmorton.

WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR THE FOLLOWING
ZONES: Brown...Coke...Coleman...Concho...Irion...Runnels...
Sterling...Tom Green.

&&

Daniels
Hazardous weather outlook, Feb 1, 9:38 PM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
938 PM CST SAT FEB 1 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-030345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
938 PM CST SAT FEB 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

A WINTRY MIX OF FREEZING RAIN AND SLEET IS EXPECTED TO DEVELOP
LATE TONIGHT ACROSS THE BIG COUNTRY... SPREADING AS FAR SOUTH AS
SAN ANGELO AND BROWNWOOD BY SUNDAY MORNING. MINOR ICE AND SLEET
ACCUMULATIONS ARE POSSIBLE OVERNIGHT...MAINLY ON ELEVATED
SURFACES. BEGINNING AT MIDNIGHT...A WINTER STORM WARNING IS IN
EFFECT ALONG AND JUST SOUTH OF THE INTERSTATE 20 CORRIDOR...
INCLUDING THE SWEETWATER...ABILENE...AND BAIRD AREAS...WITH A
WINTER WEATHER ADVISORY IN EFFECT SOUTH TO SAN ANGELO...EAST TO
THE BRADY...AND BROWNWOOD AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTRY PRECIPITATION WILL CONTINUE THROUGH SUNDAY AFTERNOON
ACROSS MUCH OF WEST CENTRAL TEXAS. A COMBINATION OF FREEZING
RAIN...SLEET...AND SNOW IS EXPECTED...GENERALLY NORTH OF AN
OZONA...TO EDEN... TO SAN SABA LINE. A CHANGEOVER TO SNOW IS
LIKELY NORTH OF INTERSTATE 20. TOTAL SLEET ACCUMULATIONS NEAR ONE
HALF INCH ARE POSSIBLE ALONG AND NORTH OF INTERSTATE 20...WITH
LIGHTER ACCUMULATIONS SOUTH. SNOW ACCUMULATIONS OF ONE TO THREE
INCHES WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 20. A WINTER
STORM WARNING IS IN EFFECT ALONG AND JUST SOUTH OF THE INTERSTATE
20 CORRIDOR... INCLUDING THE SWEETWATER...ABILENE...AND BAIRD
AREAS...WITH A WINTER WEATHER ADVISORY IN EFFECT SOUTH TO SAN
ANGELO...EAST TO THE BRADY...AND BROWNWOOD AREAS. ALL WARNING AND
ADVISORY PRODUCTS ARE VALID THROUGH 6 PM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Haskell

When
February 2, 4:00 AM CST to 2:00 PM CST
Where
Haskell forecast zone
Reported by
Public
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Four inches of snow was estimated in Rochester.

Winter Storm, Fisher

When
February 2, 4:00 AM CST to 2:00 PM CST
Where
Fisher forecast zone
Reported by
Trained Spotter
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Four and a half inches of snow was estimated in Rotan.

Winter Storm, Haskell

When
February 2, 4:00 AM CST to 2:00 PM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Four and a half inches of snow was estimated in Haskell.

Winter Storm, Fisher

When
February 2, 4:00 AM CST to 2:00 PM CST
Where
Fisher forecast zone
Reported by
Public
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Six inches of snow was estimated in Sylvester by the public.

Winter Storm, Jones

When
February 2, 4:30 AM CST to 2:00 PM CST
Where
Jones forecast zone
Reported by
Public
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A half an inch of sleet was estimated in Anson by the public.

Winter Storm, Taylor

When
February 2, 4:30 AM CST to 2:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A half an inch of sleet was measured 8 miles west southwest of Buffalo Gap.

Winter Storm, Taylor

When
February 2, 4:30 AM CST to 2:00 PM CST
Where
Taylor forecast zone
Reported by
Department of Highways
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A half an inch of sleet was measured in Trent. The Texas Department of Transportation estimated around an inch of total accumulation with about a half inch of sleet and a quarter inch of snow and ice.

Winter Storm, Nolan

When
February 2, 4:30 AM CST to 10:55 AM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The sheriff's office estimated about 0.75 inches of sleet along with 0.8 inches of snow in Sweetwater at 9 AM CST. Another report of an inch of snow was estimated by the public in Sweetwater at 1054 AM CST.

Winter Storm, Jones

When
February 2, 4:30 AM CST to 2:00 PM CST
Where
Jones forecast zone
Reported by
Broadcast Media
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The broadcast media reported an estimated six inches of snow in Hamlin.

Winter Storm, Callahan

When
February 2, 4:30 AM CST to 2:00 PM CST
Where
Callahan forecast zone
Reported by
Public
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A half an inch of sleet was estimated in Baird by the public.

Winter Storm, Shackelford

When
February 2, 5:00 AM CST to 3:00 PM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

A half an inch of ice was estimated in Albany.

Winter Storm, Throckmorton

When
February 2, 5:00 AM CST to 3:00 PM CST
Where
Throckmorton forecast zone
Reported by
Trained Spotter
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

A half an inch of sleet and one inch of snow were estimated in Woodson by 1252 PM CST. Another report of 2 inches of snow was estimated 7 miles northeast of Throckmorton at 1243 PM.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503766, 503794, 503795, 503882, 503771, 503787, 503814, 503827, 503829, 503892, 503791, 503832.